Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 19, NWS Charleston, SC

August 20, 1999Allendale County, South Carolina

NWS Charleston, SC issued this tornado warning at Aug 20, 1999, 12:03 AM EDT for Allendale County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1999, 12:03 AM EDT (04:03 UTC)
Expired
Aug 20, 1999, 12:35 AM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2982 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WFUS1 KCHS 200403 RRA
TORCHS
SCC005-200435-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1203 AM EDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA.

* UNTIL 1235 AM EDT.

* AT 1202 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 2 MILES EAST OF MARTIN... MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  APPLETON.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

RVT/JCI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Aug 19, 10:04 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 19, 10:04 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 PM EDT THU AUG 19 1999

ONLY MINOR CHGS REFLECTED IN ZONE UPDATE. WILL KEEP AT LEAST SLGT
CHC PRECIP THROUGH THE RMNDR OF THE NGT.

.CWF...DO NOT ANTICIPATE ANY SIG CHNGS ATTM.

.CHS...
SC...NONE.
GA...NONE.

JAC/JCI

In the hours before

Local storm report, Aug 19, 10:08 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1008 PM EDT THU AUG 19 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    ALLENDALE                 SC   WIND DAMAGE
08/14/99   ALLENDALE                      SEVERAL TREES DOWN

JAC
Local storm report, Aug 19, 10:08 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1008 PM EDT THU AUG 19 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    ALLENDALE                 SC   WIND DAMAGE
08/14/99   ALLENDALE                      SEVERAL TREES DOWN

JAC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:21 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester64 min
Aug 19, 8:49 PM EDTSevere Thunderstorm WarningCHSCharleston61 min
Aug 19, 11:51 PM EDTSevere Thunderstorm WarningCHSAllendale64 min
Aug 20, 7:07 PM EDTSevere Thunderstorm WarningCHSHampton58 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.